Idempotent systems
Algebraic Combinatorics, Volume 4 (2021) no. 2, pp. 329-357.

In this paper we introduce the notion of an idempotent system. This linear algebraic object is motivated by the structure of an association scheme. We focus on a family of idempotent systems, said to be symmetric. A symmetric idempotent system is an abstraction of the primary module for the subconstituent algebra of a symmetric association scheme. We describe the symmetric idempotent systems in detail. We also consider a class of symmetric idempotent systems, said to be P-polynomial and Q-polynomial. In the topic of orthogonal polynomials there is an object called a Leonard system. We show that a Leonard system is essentially the same thing as a symmetric idempotent system that is P-polynomial and Q-polynomial.

Received:
Revised:
Accepted:
Published online:
DOI: https://doi.org/10.5802/alco.159
Classification: 17B37,  15A21
Keywords: idempotent system, association scheme, Leonard pair
@article{ALCO_2021__4_2_329_0,
     author = {Nomura, Kazumasa and Terwilliger, Paul},
     title = {Idempotent systems},
     journal = {Algebraic Combinatorics},
     pages = {329--357},
     publisher = {MathOA foundation},
     volume = {4},
     number = {2},
     year = {2021},
     doi = {10.5802/alco.159},
     language = {en},
     url = {https://alco.centre-mersenne.org/articles/10.5802/alco.159/}
}
TY  - JOUR
AU  - Nomura, Kazumasa
AU  - Terwilliger, Paul
TI  - Idempotent systems
JO  - Algebraic Combinatorics
PY  - 2021
DA  - 2021///
SP  - 329
EP  - 357
VL  - 4
IS  - 2
PB  - MathOA foundation
UR  - https://alco.centre-mersenne.org/articles/10.5802/alco.159/
UR  - https://doi.org/10.5802/alco.159
DO  - 10.5802/alco.159
LA  - en
ID  - ALCO_2021__4_2_329_0
ER  - 
Nomura, Kazumasa; Terwilliger, Paul. Idempotent systems. Algebraic Combinatorics, Volume 4 (2021) no. 2, pp. 329-357. doi : 10.5802/alco.159. https://alco.centre-mersenne.org/articles/10.5802/alco.159/

[1] Bannai, Eiichi; Ito, Tatsuro Algebraic Combinatorics I: Association Schemes, Benjamin/Cummings Publishing Co. Inc., Menlo Park, CA, 1984 | Zbl 0555.05019

[2] Bose, Raj C.; Mesner, Dale M. On linear associative algebras corresponding to association schemes of partially balanced designs, Ann. Math. Statist., Volume 30 (1959), pp. 21-39 | Article | MR 102157 | Zbl 0089.15002

[3] Bose, Raj C.; Nair, K. Raghavan Partially balanced incomplete block designs, Sankhyā, Volume 4 (1939), pp. 337-372

[4] Bose, Raj C.; Shimamoto, T. Classification and analysis of partially balanced incomplete block designs with two associate classes, J. Amer. Statist. Assoc., Volume 47 (1952), pp. 151-184 | Article | MR 48772 | Zbl 0048.11603

[5] Brouwer, Andries E.; Cohen, Arjeh M.; Neumaier, Arnold Distance-regular graphs, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], 18, Springer-Verlag, Berlin, 1989, xviii+495 pages | Article | MR 1002568 | Zbl 0747.05073

[6] Curtis, Charles W.; Reiner, Irving Methods of representation theory, 1, John Wiley & Sons, Inc., New York, 1981, xxi+819 pages | MR 632548 | Zbl 0469.20001

[7] Delsarte, Philippe An algebraic approach to the association schemes of coding theory, Philips Res. Rep. Suppl. (1973) no. 10, p. vi+97 | MR 384310 | Zbl 1075.05606

[8] First, Uriya A. General bilinear forms, Israel J. Math., Volume 205 (2015) no. 1, pp. 145-183 | Article | MR 3314586 | Zbl 1320.16006

[9] Higman, Donald G. Coherent configurations. I. Ordinary representation theory, Geometriae Dedicata, Volume 4 (1975) no. 1, pp. 1-32 | Article | MR 398868 | Zbl 0333.05010

[10] Kawada, Yukiyosi Über den Dualitätssatz der Charaktere nichtcommutativer grouppen, Proc. Phys.-Math. Soc. Japan (3), Volume 24 (1942), pp. 97-109 | MR 16104 | Zbl 0063.03172

[11] Knus, Max-Albert; Merkurjev, Alexander; Rost, Markus; Tignol, Jean-Pierre The book of Involutions, American Mathematical Society Colloquium Publications, 44, American Mathematical Society, Providence, RI, 1998, xxii+593 pages | Article | MR 1632779 | Zbl 0955.16001

[12] Nomura, Kazumasa; Terwilliger, Paul The split decomposition of a tridiagonal pair, Linear Algebra Appl., Volume 424 (2007) no. 2-3, pp. 339-345 | Article | MR 2329477 | Zbl 1127.05108

[13] Ray-Chaudhuri, Dwijendra K. Application of the geometry of quadrics for constructing PBIB designs, Ann. Math. Statist., Volume 33 (1962), pp. 1175-1186 | Article | MR 157450 | Zbl 0109.12205

[14] Rotman, Joseph J. Advanced modern algebra, Graduate Studies in Mathematics, 114, American Mathematical Society, Providence, RI, 2010, xvi+1008 pages | Article | MR 2674831 | Zbl 1206.00007

[15] Terwilliger, Paul The subconstituent algebra of an association scheme. I, J. Algebraic Combin., Volume 1 (1992) no. 4, pp. 363-388 | Article | MR 1203683 | Zbl 0785.05089

[16] Terwilliger, Paul Two linear transformations each tridiagonal with respect to an eigenbasis of the other, Linear Algebra Appl., Volume 330 (2001) no. 1-3, pp. 149-203 | Article | MR 1826654 | Zbl 0980.05054

[17] Terwilliger, Paul Leonard pairs and the q-Racah polynomials, Linear Algebra Appl., Volume 387 (2004), pp. 235-276 | Article | MR 2069278 | Zbl 1075.05090

[18] Wielandt, Helmut Finite permutation groups, Academic Press, New York, 1964, x+114 pages | MR 0183775 | Zbl 0138.02501

Cited by Sources: